Kansas, 2023

Damaging Wind in Kansas, August 7, 2023

August 7, 2023 · NWS ICT · 1 event in 1 county or zone

An isolated storm moved across portion for Barton County causing high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated storm moved across portion for Barton County causing high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 5:47 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 7, 5:47 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Mon Aug 7 2023

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday night)
Issued at 258 PM CDT Mon Aug 7 2023

Forecast Highlights:

* Another round of high plains elevated storms expected to dive SE
  across south central KS late tonight.

* ALERT...Potential for a  more significant (strong/severe) complex
  of storms Tue night thru early Wed.

* Dry and seasonal the rest of the work week.

Dry and seasonal conditions prevail across the area this afternoon.
Decent mid level warm advection is expected across the high plains
this evening, with upslope flow leading to another round of
showers/storms expected to develop over the high plains.  This area
of storms will probably trek to the E-SE, potentially affecting
areas SW of a KHUT to KICT to KWLD line, or mainly south central KS
overnight or early on Tue. As the storms move in, a few strong
storms are possible with small hail and gusty winds.

After a few morning showers along the KS/OK border early on Tue,
most of the daylight hours will be dry. Current satellite water
vapor imagery shows a rather healthy looking upper level system
moving into the Pacific NW. Models are fairly consistent with this
system tracking across the Rockies and ejecting out into the central
plains for Tuesday night into Wednesday. Storms should initially
develop within the moist low level upslope regime across the high
plains Eastern CO/Wrn Neb late Tue afternoon/evening. This activity
will spread east-southeast late Tue evening/Tue nights likely
growing upscale into a forward propagating complex of storms (MCS),
given projected strength of the low level jet feeding the complex of
storms. GFS shows Bulk shear of 55 to 60 kts and moderate
instability located ahead of its expected path, supporting a long-
lived, fast moving MCS with damaging to very damaging winds(60 to 75
mph) possible. Would not be surprised to see SPC expand its enhanced
risk towards Cen KS with later updates. Propagation vectors off the
NAM/WRF and latest Hi-Rez model solutions suggest the MCS may take a
similar path to the one that moved across the area last Sat
night/early Sunday, mainly between highway 56 and highway 50,
potentially clipping the north side of the ICT metro area.

The strength of the complex early on Wed, and any convective
outflows/bubble high created from Tuesday nights activity has the
potential to disrupt the recovery/setup for Wednesday afternoon as
the main shortwave makes progress across the area.  If recovery can
occur, than severe weather may be possible again on Wed over the
Flint Hills and SE KS for Wed afternoon. OR the severe chance may
shift further east, if recovery is delayed. For now will keep chance
pops in for SE KS for Wed afternoon.

Ketcham

.LONG TERM...(Friday through Monday)
Issued at 258 PM CDT Mon Aug 7 2023

Models show a mainly west/northwest flow regime aloft persisting
over the region for the end of the week, which looks to keep daytime
highs closer to seasonal normals for Aug. This period looks to
remain mostly dry with models showing a possible upper level wave
migrating through the northwest flow regime on Friday or Saturday.
This upper wave could bring the next chance of storms to the area.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 642 PM CDT Mon Aug 7 2023

Expecting a complex or two of thunderstorms to progress southeast
across generally the western half of Kansas this evening and
overnight. Based on the latest observational and model trends,
thinking the eastern fringe of these storm chances could impact
locations generally along and west of the I-135 corridor,
including Russell, Great Bend, Salina, Hutchinson, and Wichita.
Included TEMPO TSRA at Russell and Great Bend where the highest
confidence exists.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  90  70  88 /  30  30  50  30
Hutchinson      65  90  67  87 /  30  20  50  20
Newton          65  89  69  87 /  20  20  60  30
ElDorado        66  89  69  86 /  20  20  50  40
Winfield-KWLD   66  89  71  89 /  30  30  50  20
Russell         63  88  64  84 /  40  20  60  30
Great Bend      62  87  64  83 /  40  20  60  20
Salina          65  91  68  86 /  20  20  60  40
McPherson       64  90  66  86 /  20  20  60  30
Coffeyville     67  91  71  90 /  10  30  50  50
Chanute         66  90  71  87 /  10  20  50  60
Iola            65  90  69  84 /  10  10  50  60
Parsons-KPPF    66  91  71  89 /  10  20  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Aug 7, 7:40 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
840 PM CDT Mon Aug 7 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
840 PM CDT Mon Aug 7 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex or two of showers and thunderstorms may impact portions
of central and south-central Kansas overnight, mainly along and west
of I-135. Strong to severe storms are possible, especially across
central Kansas before midnight. The primary threats will be dime to
quarter size hail, and winds of 50 to 65 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A complex of thunderstorms is expected to race eastward across the
region on Tuesday night. Severe weather is likely over central
Kansas with damaging winds of 70 to 75 mph and dime to quarter size
hail. The primary severe threat is north of a line from Hutchinson
to Emporia.

Additional thunderstorm chances are possible on Wednesday, Friday
and Saturday across the region. There is a conditional chance of
severe storms east of the Kansas turnpike on Wednesday afternoon.
Strong to severe storms are also possible Friday and Saturday.

Heat indices may approach 105 on Friday across much of central,
south-central, and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 7, 8:38 PM CST to 8:39 PM CST
Where
Barton County, 0.54 mi E of Albert
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.450, -99.010

Measured wind gust from home weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135782.